“Fake news” was not a term many people used four years ago, but as well as being a favourite of Donald Trump, it was named 2017’s word of the year. Whatever term is used, the statement “corticosteroids cause laminitis” is certainly not based on fact.
As far as the author is aware, there is no scientific paper that supports the idea that corticosteroids cause laminitis. There is the occasional case report of a single horse developing laminitis following steroid administration, but in many if not all cases, these were written before we knew of risk factors or even equine metabolic syndrome as an entity with insulin dysregulation as a central feature.
Nobody can be sure why this myth entered the veterinary world, but it may be that a high profile legal case was inadvertently the cause. I say “inadvertently” because, had the findings of the judge been carefully looked at, there is no way this case could have been involved in perpetuating the myth. Erroneously, the perception developed that triamcinolone was a “high risk” steroid even though the facts of the case were considerably complex, and triamcinolone was neither used at typical doses nor in isolation. The drama of a legal case relating to one horse sticks in the mind, yet data collected from over 30,000 horses tell a different story.
One source is the excellent RCVS Knowledge information library. There is an informative Knowledge Summary by Catherine McGowan and two colleagues entitled “No evidence that therapeutic systemic corticosteroid administration is associated with laminitis in adult horses without underlying endocrine or severe systemic disease.” The title speaks for itself and when backed up by such a thorough and well-written piece of work, makes for an extremely compelling chunk of evidence to debunk the myth.
Another nail in the coffin of the myth may come from the informative article by Katya Potter and colleagues from the RVC. First published in the Veterinary Record on 7 June 2019, the study investigated the development of laminitis in animals treated with corticosteroids. It notes that it is important to acknowledge that in these sorts of studies involving large numbers of horses and ponies, many of the equids included “were probably also subject to management changes, including box rest and dietary changes related to their primary condition that may have increased the risk of laminitis and were not accounted for”. This is a point often not understood or not acknowledged, and may indeed go some way to encouraging perpetuation of the myth.
The hard copy article in the Veterinary Record is accompanied by a commentary by David Rendle. The commentary makes many points, but two I would pick up on are: laminitis is common and a temporal association between steroid use and laminitis in individual cases does not indicate cause and effect; and metabolic dysfunction as a result of obesity and/or pituitary dysfunction is the primary factor in the development of most cases of laminitis.
These two points are also critical in why the idea that steroids “cause” laminitis erroneously gained traction. Whilst we cannot know for certain why the concept became a veterinary “fact”, the body of evidence to counter this is ever growing. So next time someone says to you “steroids cause laminitis” in Donald-esque fashion, you can simply reply “fake news”, possibly even accompanied by a stabbing of your finger in the direction the words are coming from.